Alert archive / New Jersey / Special Marine Warnings in 2022

Special Marine Warning 113, NWS Philadelphia/Mount Holly

September 19, 2022

NWS Philadelphia/Mount Holly issued this special marine warning at Sep 19, 2022, 5:29 PM EDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2022, 5:29 PM EDT (21:29 UTC)
Expired
Sep 19, 2022, 6:02 PM EDT
In force
33 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Philadelphia radar (KDIX), 65 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2022-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2022-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WHUS51 KPHI 192129
SMWPHI
ANZ451-452-471-192230-
/O.NEW.KPHI.MA.W.0113.220919T2129Z-220919T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
529 PM EDT Mon Sep 19 2022

The National Weather Service in Mount Holly NJ has issued a

* Special Marine Warning for...
  Coastal waters from Manasquan Inlet to Great Egg Inlet NJ out 20
  nm...
  Outer waters from Manasquan Inlet to Little Egg Inlet NJ out 20 to
  40 nm...

* Until 630 PM EDT.

* At 528 PM EDT, a strong thunderstorm was located near Little Egg
  Inlet, moving east at 25 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Beach Haven, North Beach Haven, Garden State North Reef, Little Egg
  Reef, Little Egg Inlet, Garden State South Reef and Brigantine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3936 7384 3937 7393 3938 7395 3937 7396
      3944 7449 3959 7449 3966 7382
TIME...MOT...LOC 2128Z 268DEG 25KT 3950 7439 

HAIL...<.75IN
WIND...>34KTS

$$

Staarmann
1 follow-up statement
208 
FZUS71 KPHI 192202
MWSPHI

Marine Weather Statement
National Weather Service Mount Holly NJ
602 PM EDT Mon Sep 19 2022

ANZ451-452-471-192211-
/O.CAN.KPHI.MA.W.0113.000000T0000Z-220919T2230Z/
602 PM EDT Mon Sep 19 2022

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Coastal waters from Manasquan Inlet to Great Egg Inlet NJ out 20
nm...
Outer waters from Manasquan Inlet to Little Egg Inlet NJ out 20 to 40
nm...

The thunderstorm has weakened and no longer poses a significant 
threat to boaters. However, gusty winds may still accompany this 
shower.

LAT...LON 3936 7384 3937 7393 3938 7395 3937 7396
      3944 7449 3959 7449 3966 7382
TIME...MOT...LOC 2200Z 268DEG 25KT 3951 7409 

$$

Staarmann

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Sep 19, 3:50 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 19, 3:50 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
350 PM EDT Mon Sep 19 2022

.SYNOPSIS...
Low pressure passes by north of the region tonight into early
Tuesday dragging a weak cold front through the area. High pressure
returns for Tuesday and Wednesday. A strong cold front moves through
Wednesday night into Thursday followed by high pressure building in
for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
200 PM...As of early this afternoon, an area showers and storms
over central PA and upstate NY was moving eastward towards the
area. This is in association with fairly potent upper level
disturbance as it digs south/east. The line was fairly strong
last night but has shown a weakening trend over the past couple
hours with most of the lightning now confined over NY State. At
the surface, low pressure was located over eastern Ontario with
a trailing cold front extending southwest back towards Ohio and
Indiana. This has our region right in the warm sector with
temperatures having soared into the 80s due to the SW flow and
abundant sunshine.

As we go through the mid/late afternoon, expect area of showers
to move eastward crossing into the region with some potential
for it to strengthen once again but mainly over our NE PA zones
into NW NJ. It is this area where the strongest forcing will be.
Also, conditions here still look to be marginally favorable for
severe weather with deep layer shear increasing to around 30
knots with ML CAPES likely getting into the 400-700 J/KG range.
The Storm Prediction Center continues to highlight the area from
Berks County north and east through the Lehigh Valley into the
southern Poconos and NW NJ in a MARGINAL risk for severe
weather. Main threat looks to be strong winds with any severe
storms. Farther south over SE PA, central NJ and points south
any showers/storms look to be more scattered to isolated as the
line moves through this afternoon into early this evening due to
the forcing being weaker here.

For tonight, initial round of showers/storms should move out
early in the evening but the main trough aloft as well as the
cold front won't move through until later at night so there
still could be some additional scattered showers or storms that
form...mainly affecting areas near and north of the urban
corridor if this occurs. Cold front moves through late at night
so it will still be another relatively warm night with lows
mostly in the 60s.

For Tuesday, dry weather expected as weak high pressure
gradually builds in. However NE PA zones into NW NJ will still
be under the influence of the upper level trough which could
keep a fair amount of cloud cover around. Farther south, expect
mainly sunny skies. Expect highs Tuesday mainly ranging from the
upper 70s to mid 80s, so a bit cooler behind the front and with
comfortable dew points.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Fair weather is expected Tue night and into Wednesday as the high
pressure crests over the area then moves offshore. Temperatures
will be within a few degrees of normal for the closing days of
astronomical summer. Lows Tue night in the 55 to 60 degree range
and highs Wed in the upper 70s/low 80s.

After that, a stronger upper trough deepens across Canada and
into the Great Lakes region. A strong low pressure area will
move by well to the north while its associated front will approach
Wed night/Thu. Showers and tstms are expected to accompany and
follow the front. Our latest grids keep the high chance/low likely
pops for the area. The speed of which the showers/clouds exit the
area Thu is still not certain with a weak wave possibly forming
on the front near our area. For now generally went along with the
WPC/NBM solution attm and kept the chance pops in for Thu and some
low likely for the areas closer to NY metro. Highs Thu will range
from the low 70s for the N/W areas to the low 80s for southern Delmarva.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Much of the long term part of the forecast will be dominated by a
large area of high pressure. This feature will move from the Upper
Great Lakes area Thu night to the East Coast Saturday. During this
period, dry weather and cool temperatures are expected. By Sunday,
readings will be close to normal. Highs Fri will range from the
upper 50s/low 60s for the NW areas to the upper 60s for metro
Philadelphia and Delmarva. Highs on Saturday will be about 4 to 6
degrees milder. Overnight lows will generally be in the 40s but low
50s in the urban regions.

The new week will arrive with better chances for showers and tstms
as low pressure at the sfc and aloft deepen to the NW and begin to
affect the region. The pops will increase Sunday night into the
chc/slight chc range and this will continue into Monday. There is
still some uncertainty with regards to timing and areas, so pops
could end up going higher with time. Temps will be near normal for
both Sun/Mon.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...Mainly VFR expected for the southern 5 TAF
sites from KPHL/KPNE south. TAF sites farther north will have a
better chance of seeing some showers and embedded storms move
through...beginning near 18/19z for KRDG and KABE and towards
20/21z near KTTN. Chances for at least some showers do exist
for KPHL/KPNE/KILG and thunder can't be ruled out but chances
are too low to mention in the TAFs. If any storms move over a
TAF site, there is potential for brief MVFR conditions and gusty
winds. Outside of the storms, expect the winds to be SW at
around 10 gusting upwards of 15 to 20 KT. High confidence on
the overall pattern, but medium confidence on the extent and
timing of the storms.

Tonight...Mainly VFR conditions. Any lingering storms should
move out of the region by 03Z. Winds should start out of the SW
or W, but should shift to NW late tonight (after 06Z) as a cold
front comes through. Wind speed should generally be 10 kt or
less. Moderate confidence.

Tuesday...VFR. NW winds around 5-10 knots. High confidence.

Outlook...

Tue night... VFR expected. Fair.

Wednesday... VFR. Scattered showers possible KRDG/KABE late.

Wednesday night/Thursday ... Restrictions possible with clouds and
scattered showers/tstms at times. Improving from NW to SE Thu
afternoon.

Thursday night thru Saturday... VFR expected. Gusty winds Friday.

&&

.MARINE...
Winds and seas will increase through this afternoon with Small
Craft Advisory level winds expected through this evening for our
ocean zones where winds will gust 20 to 25 knots. Winds subside
overnight with sub-SCA conditions expected for Tuesday. Wave
heights around 3 ft this afternoon increasing to around 4 feet
tonight and then back down around 3 feet for Tuesday.

Outlook...
Tue night/Wed... sub-SCA. Fair.

Wed night thru Fri...SCA developing Wed night and lasting into Fri.
Scattered showers/tstms Wed night/Thu otherwise fair.

Rip Currents...

A southwest wind 10 to 15 MPH today, especially in the
afternoon. Breaking waves should be 2-3 feet with a medium to
long period southeast swell. There is a LOW risk for rip
currents.

A west wind near 10 MPH on Tuesday. Breaking waves should be
2-3 feet with a medium period swell. There is a LOW risk for
rip currents.

Swells from Fiona may begin to impact the coast starting around
Wednesday, possibly enhancing the rip current risk.

&&

.CLIMATE...
Records for today :

Site Value Year(s)
PHL  92    1983
ABE  93    1983
ILG  94    1983
ACY  91    1983/1965
55N  88    1947
TTN  94    1983
RDG  92    1906
GED  91    1978/1970
MPO  86    1983

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ450.
     Small Craft Advisory until 2 AM EDT Tuesday for ANZ451>455.

&&

SYNOPSIS...Fitzsimmons
NEAR TERM...Fitzsimmons
SHORT TERM...OHara
LONG TERM...OHara
AVIATION...Fitzsimmons/OHara
MARINE...Fitzsimmons/OHara
CLIMATE...
Hazardous weather outlook, Sep 19, 3:26 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
326 PM EDT Mon Sep 19 2022

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-201930-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
326 PM EDT Mon Sep 19 2022

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-201930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
326 PM EDT Mon Sep 19 2022

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 19, 3:22 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
322 PM EDT Mon Sep 19 2022

NJZ007-009-PAZ055-061-062-105-191945-
Hunterdon NJ-Warren NJ-Upper Bucks PA-Lehigh PA-Monroe PA-
Northampton PA-
322 PM EDT Mon Sep 19 2022

...Strong thunderstorms will impact portions of northwestern
Hunterdon, Warren, southeastern Lehigh, northwestern Bucks,
southeastern Monroe and Northampton Counties through 345 PM EDT...

At 322 PM EDT, trained weather spotters reported strong thunderstorms
along a line extending from near Nazareth to Lehigh University to
Zionsville. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Emmaus, Northampton, East
Stroudsburg, Wilson, Washington, Blairstown, Hellertown, Nazareth,
Bangor, Pen Argyl, Wind Gap, Bath, Belvidere, Harmony, Oxford and
Alpha.

This includes the following highways...
 Northeast Extension between mile markers 44 and 52.
 Interstate 78 in Pennsylvania between mile markers 59 and 76.
 Interstate 78 in New Jersey between mile markers 0 and 14.
 Interstate 80 in Pennsylvania between mile markers 311 and 314.
 Interstate 80 in New Jersey between mile markers 0 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4097 7494 4086 7490 4071 7490 4058 7499
      4042 7547 4047 7556 4060 7547 4081 7550
      4104 7510
TIME...MOT...LOC 1922Z 240DEG 34KT 4079 7535 4061 7536 4046 7551

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Staarmann
Local storm report, Sep 19, 3:24 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
324 PM EDT MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND GST     WHITEHALL TWP           40.63N 75.47W
09/19/2022  M46 MPH          LEHIGH             PA   TRAINED SPOTTER

&&

STAARMANN
Special weather statement, Sep 19, 3:38 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
338 PM EDT Mon Sep 19 2022

NJZ001-192015-
Sussex NJ-
338 PM EDT Mon Sep 19 2022

...Strong thunderstorms will impact portions of northern Sussex
County through 415 PM EDT...

At 335 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pecks Pond to near Bushkill. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montague, Sussex, Branchville, Flatbrookville, High Point,
Pellettown, Crandon Lakes, Vernon Valley and Hainesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4124 7443 4123 7442 4108 7496 4110 7497
      4109 7499 4116 7490 4121 7486 4123 7487
      4127 7484 4135 7475 4136 7469
TIME...MOT...LOC 1935Z 251DEG 26KT 4134 7503 4113 7500

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Staarmann
Special weather statement, Sep 19, 3:44 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
344 PM EDT Mon Sep 19 2022

NJZ001-007>009-PAZ055-062-192015-
Morris NJ-Hunterdon NJ-Sussex NJ-Warren NJ-Monroe PA-Northampton PA-
344 PM EDT Mon Sep 19 2022

...Strong thunderstorms will impact portions of southwestern Morris,
northeastern Hunterdon, southwestern Sussex, Warren, east central
Monroe and northeastern Northampton Counties through 415 PM EDT...

At 343 PM EDT, Doppler radar was tracking strong thunderstorms with
a history of producing wind gusts from 35 to 45 mph along a line
extending from near Echo Lake to near Belvidere to Alpha.
Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Easton, Newton, Hackettstown, Washington, Blairstown, Belvidere,
Harmony, Oxford, Alpha, Hope, Glen Gardner, Hampton, Califon,
Branchville, Delaware Water Gap, Andover, Brass Castle, Werry Lake,
Greendell and Millbrook.

This includes the following highways...
 Interstate 78 in New Jersey between mile markers 0 and 6.
 Interstate 80 in New Jersey between mile markers 1 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4073 7474 4064 7521 4109 7510 4110 7505
      4108 7503 4109 7500 4113 7494 4119 7469
TIME...MOT...LOC 1943Z 241DEG 34KT 4101 7506 4086 7510 4067 7514

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Staarmann
Special weather statement, Sep 19, 4:10 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
410 PM EDT Mon Sep 19 2022

NJZ001-007>010-192100-
Morris NJ-Hunterdon NJ-Sussex NJ-Somerset NJ-Warren NJ-
410 PM EDT Mon Sep 19 2022

...Strong thunderstorms will impact portions of Morris, northeastern
Hunterdon, Sussex, east central Warren and northern Somerset Counties
through 500 PM EDT...

At 409 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sussex to Andover to Lebanon. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morristown, Newton, Dover, Madison, Hopatcong, Florham Park, East
Hanover, Lincoln Park, Kinnelon, Hackettstown, Chatham, Boonton,
Butler, Wharton, Rockaway, Morris Plains, Mount Arlington, Franklin,
Mendham and Mountain Lakes.

This includes the following highways...
 Interstate 78 in New Jersey between mile markers 16 and 42.
 Interstate 80 in New Jersey between mile markers 19 and 48.
 Interstate 287 in New Jersey between mile markers 19 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 7436 4110 7449 4104 7450 4105 7445
      4102 7443 4100 7430 4090 7427 4091 7434
      4083 7433 4076 7438 4075 7436 4067 7446
      4066 7445 4066 7440 4061 7444 4061 7493
      4136 7469
TIME...MOT...LOC 2009Z 256DEG 32KT 4124 7469 4098 7478 4065 7484

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:16 PM EDTSmall Craft AdvisoryPHI7 hr
Sep 19, 3:22 PM EDTSpecial Weather StatementPHIWarren23 min
Sep 19, 3:38 PM EDTSpecial Weather StatementPHISussex37 min
Sep 19, 3:44 PM EDTSpecial Weather StatementPHIWarren31 min
Sep 19, 4:10 PM EDTSpecial Weather StatementPHIMorris, Sussex50 min

Nearby

Special Marine Warnings in New Jersey, 2022Every special marine warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.